Alert archive / Nevada / Flash Flood Warnings in 2006

Flash Flood Warning 30, NWS Las Vegas, NV

August 9, 2006Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 9, 2006, 2:09 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2006, 2:09 PM PDT (21:09 UTC)
Expired
Aug 9, 2006, 4:15 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5383 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 092112
FFWVEF
AZC015-NVC003-092315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
209 PM PDT WED AUG 9 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 415 PM PDT (415 PM MST).

* AT 209 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER SOUTH CENTRAL CLARK   
  COUNTY...OR ABOUT 16 MILES NORTH OF COTTONWOOD COVE NEAR NELSONS
  LANDING. THE STORM WAS NEARLY STATIONARY.

* THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER THE
  AREA BETWEEN NELSON AND NELSONS LANDING THROUGH AT LEAST 230 PM.

ADDITIONAL RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES ARE POSSIBLE 
IN THE WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT IN ELDORADO CANYON DOWN TO 
NELSONS LANDING. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO 
WASHES WHICH CAN BECOME KILLERS IN HEAVY RAINS. BOATERS SHOULD AVOID 
WASHES WHICH DRAIN INTO LAKE MOHAVE NEAR NELSONS LANDING.

LAT...LON 3566 11478 3564 11467 3571 11462 3578 11476

$$
3 follow-up statements
000
WGUS75 KVEF 092142
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT WED AUG 9 2006

AZC015-NVC003-092315-
MOHAVE AZ-CLARK NV-
240 PM PDT WED AUG 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
(415 PM MST) FOR SOUTH CENTRAL CLARK AND EXTREME WEST CENTRAL MOHAVE 
COUNTIES INCLUDING THE LAKE MEAD NATIONAL RECREATION AREA...

AT 229 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING. THIS STORM WAS
LOCATED OVER EXTREME WEST CENTRAL MOHAVE COUNTY...OR ABOUT 3 MILES 
EAST OF NESLONS LANDING ON LAKE MOHAVE...AND WAS MOVING EAST AT 10 
MPH.

TOTAL RAINFALL BETWEEN ONE AND TWO INCHES WILL OCCUR IN SOME SPOTS 
ON THE WEST AND EAST SIDES OF LAKE MOHAVE AROUND NELSONS LANDING. 
FLOODING OF WASHES IS OCURRING IN THE WARNED AREA. BOATERS AND 
OTHERS WITH OUTDOOR INTERESTS SHOULD STAY AWAY FROM WASHES BETWEEN 
WILLOW BEACH AND THE AREA AROUND NESLONS LANDING.

LAT...LON 3566 11478 3564 11467 3571 11462 3578 11476

$$
000
WGUS75 KVEF 092226
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT WED AUG 9 2006

AZC015-NVC003-092315-
MOHAVE AZ-CLARK NV-
325 PM PDT WED AUG 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT
415 PM MST) FOR SOUTH CENTRAL CLARK AND EXTREME WEST CENTRAL MOHAVE 
COUNTIES INCLUDING THE LAKE MEAD NATIONAL RECREATION AREA...

AT 320 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORM WHICH PRODUCED HEAVY RAIN OVER THE AREA AROUND NELSONS 
LANDING HAD MOVED EAST TOWARD HIGHWAY 93 AND WEAKENED. TOTAL 
RAINFALL AMOUNTS OVER ONE INCH FELL IN THE WARNED AREA AND WASHES ON 
THE WEST AND EAST SIDE OF LAKE MOHAVE AROUND NELSONS WILL STILL 
LIKELY CARRY FLOOD WATER UNTIL AT LEAST 4 PM.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO WASHES WHICH CAN 
BECOME KILLERS IN HEAVY RAINS. 

TO REPORT FLOODING...CONTACT THE NATIONAL PARK SERVICE OR NEAREST
LAW ENFORCEMENT AGENCY.

LAT...LON 3566 11478 3564 11467 3571 11462 3578 11476

$$
000
WGUS75 KVEF 092301
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
359 PM PDT WED AUG 9 2006

AZC015-NVC003-092310-
MOHAVE AZ-CLARK NV-
359 PM PDT WED AUG 9 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL CLARK
AND EXTREME WEST CENTRAL MOHAVE COUNTIES INCLUDING THE LAKE MEAD 
NATIONAL RECREATION AREA...

HEAVY RAIN FELL OVER THE AREA AROUND NELSONS LANDING ON LAKE 
MOHAVE BETWEEN 130 AND 230 PM. LINGERING LIGHT TO MODERATE RAIN 
SHOWERS HAD ENDED BY 315 PM. FLOODING IN WASHES FROM THE EARLIER 
STORMS HAS LIKELY DIMINISHED AROUND NELSONS LANDING AND THE WARNING 
HAS BEEN CANCELLED.

LAT...LON 3566 11478 3564 11467 3571 11462 3578 11476

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:33 AM PDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 9, 10:33 AM PDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1033 AM PDT WED AUG 9 2006

.SYNOPSIS...HIGH PRESSURE TO OUR EAST HAS STARTED TO BRING AN
INCREASE IN MOISTURE TO THE MOJAVE DESERT AND SOUTHERN GREAT BASIN
TODAY AND WILL DO SO FOR THE NEXT TWO TO THREE DAYS. THIS WILL
RESULT IN AFTERNOON AND EVENING THUNDERSTORMS OVER PARTS OF
NORTHWEST ARIZONA AND SOUTHEAST NEVADA THROUGH THE END OF THE
WEEK...ESPECIALLY OVER MOUNTAINS.
&&

.UPDATE...CURRENT FORECAST LOOKS ON TRACK AND PLAN ON UPDATE. ONE
INCH IN PW INCREASE IN MOHAVE AND SOUTHERN CLARK COUNTY THE LAS 24
HOURS QUITE IMPRESSIVE. ITEM THAT CONCERNS ME THE MOST WOULD BE
HEAVY RAIN FROM ANY THUNDERSTORMS IN TODAYS JUICY AIR.
&&

.PREVIOUS DISCUSSION...217 AM PDT WED AUG 9 2006...SHORT
TERM...TODAYS CHALLENGE IS TO FIGURE OUT WHERE AND WHEN CONVECTION
WILL FIRE IN THE SHORT TERM AS MONSOONAL MOISTURE HAS RETURNED OVER
THE SOUTHEAST THIRD OF THE CWA. CURRENTLY SOME PESKY WEAK CONVECTION
IS TAKING PLACE FROM NEAR MESQUITE DOWN THROUGH MOHAVE COUNTY. WHILE
I DONT REALLY SEE ANY DISCERNIBLE WAVE ON WATER VAPOR...IT IS IN
THE RIGHT REAR QUADRANT OF THE UPPER JET. EXPECT THIS TO WAIN AS THE
SPEED MAX MOVES DOWNSTREAM LATER THIS MORNING...BUT CONVECTION WILL
LIKELY REDEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN GENERALLY
SOUTH AND EAST OF THE LAS VEGAS VALLEY.

AFTER TODAY MODELS GENERALLY SHOW PRECIPITABLE WATER SLOWLY
INCREASING...AGAIN MAINLY CONFINED TO THE SOUTHEAST HALF OF THE
CWA...SO DAILY AFTERNOON AND EVENING THUNDERSTORMS OVER THE HIGHER
TERRAIN IS TO BE EXPECTED. BY FRIDAY ANOTHER WAVE BEGINS TO DROP
DOWN THE BACK SIDE OF THE WEST COAST TROF AND SHOULD BEGIN TO USHER
DRIER AIR IN TOWARDS THE WEEKEND.
&&

.LONG TERM...NO MAJOR CHANGES TO FORECAST IN THE EXTENDED.

A LARGE RIDGE SITTING TO OUR WEST COMBINED WITH A SLOW-MOVING TROUGH
NEAR THE CALIFORNIA COAST WILL RESULT IN DRY SOUTHWEST FLOW OVER THE
ENTIRE CWA DURING THE PERIOD. HAVE LEFT 20-30 POPS OVER MOHAVE
COUNTY DURING THE WEEKEND WITH MARGINAL MOISTURE STILL PRESENT FOR
CONVECTION...THEN HAVE TRENDED POPS DOWN AS MOISTURE IS FLUSHED FROM
THE EASTERN EDGE OF THE CWA.  TEMPERATURES WILL REMAIN TO HOVER AT
AND JUST BELOW NORMAL WITH LITTLE DAY TO DAY CHANGE EXPECTED.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS... KVGT... KDRA...
KBIH... KDAG... KEED... FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

JACQUES/BAILEY/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 9, 11:26 AM PDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1126 AM PDT WED AUG 9 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-100930-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
1126 AM PDT WED AUG 9 2006 /1126 AM MST WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL OCCUR TODAY IN MOHAVE COUNTY ARIZONA AND CLARK
COUNTY NEVADA. THE PRIMARY THREAT FOR THE MOHAVE COUNTY STORMS
WILL BE HEAVY RAIN AND POSSIBLE LOCAL FLOODING. IN CLARK COUNTY
THE STORMS WILL BE CAPABLE OF HEAVY RAIN AND STRONG OUTFLOW
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON AND EVENING TTHUNDERSTORMSARE EXPECTED IN SOUTHER NEVADA
SOUTHEAST CALIFORNIA AND NORTHWEST ARIZONA EACH DAY TROUGH
SATURDAY AND MOISTURE MONSOON AIR OVERLAYS THESE AREAS. DRY IS
EXPECTED SUNDAY ONWARDS

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JACQUES

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:14 PM PDTSevere Thunderstorm WarningVEFClark46 min
Aug 9, 11:36 AM PDTSevere Thunderstorm WarningVEFMohave23 min

Nearby

Flash Flood Warnings in Nevada, 2006Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.